What’s Your Diagnosis? Ill-appearing and Tachypneic 23-year-old

Case Presentation: Ill-appearing and Tachypneic 23-year-old

Midway through your shift, a 23-year-old woman arrives by EMS. She is ill-appearing, tachypneic, and has a distinct odor you recognize as ketones. Her bedside glucose is 680 mg/dL. You suspect DKA, but wonder what led to it.

You know that starting insulin and fluids is indicated, but you wonder whether insulin should be administered as an IV bolus, whether insulin should be given before or after IV fluids, what fluids are most appropriate, or whether you should just proceed with subcutaneous insulin.

As if these questions were not enough, your first-year resident tells you the patient has a pH of 7.1 and asks if she needs sodium bicarbonate. He also asks if she should be intubated, since she is breathing so hard?

Case Conclusion

The young woman?s medical record showed she had been admitted 4 times in the past year with DKA. You recognized that recurrent cases are often due to insulin noncompliance, and indeed the patient admitted she had not been taking her insulin because she thought it caused her to gain weight. Still, you looked for other underlying causes, including pregnancy and infections. You decided not to bolus her insulin because you knew it does not have any proven benefit. You knew she was not an appropriate patient for subcutaneous insulin administration due to her severe acidosis.

You started her on a balanced electrolyte solution with the intent to avoid possible iatrogenic hyperchloremic metabolic acidosis that can be associated with normal saline. You did not give her any sodium bicarbonate when her pH resulted at 7.1. You decided against intubation because you knew her work of breathing was an effort to generate a respiratory alkalosis to offset her metabolic acidosis and you knew you would have difficulty matching her pre-intubation minute ventilation on a ventilator. You admitted her to the ICU, where she had an uneventful recovery.

Not a subscriber? You can find out the conclusion and if you got it right, next month when a new case is posted, so stay tuned!

Click to review this Emergency Medicine Practice Issue

Last Updated on November 1, 2021

3 thoughts on “What’s Your Diagnosis? Ill-appearing and Tachypneic 23-year-old

  1. IV fluids are most important and should be started first, preferably normal saline. After infusion of about 1.5L, continuous IV infusion of Insulin can be started once it?s been ascertained there is no hypokalemia. Usually bicarbonate is not necessary once dehydration, hyperglycemia and potassium have been addressed.

  2. The Mx of DKA is always contentious.
    Fluids (balanced fluids) first as Pts come in behind from anorexia and not eating/vomiting/ insensible losses ( tachypnoea) and maybe also the precipitant.
    Electrolytes also need to be corrected/ replaced. Do watch out for k+ and Na as they have correction factors based on the acidbase status. Once you are happy with your K you can start your insulin. Infusions give a smoother drop in glucose but does depend on your resources ( equipment and Human Resources). Always be sure to avoid hypoglycemia.
    Hunt for the precipitant as the patient will not improve otherwise.
    The is generally no role for soda bic. Don?t be scared of numbers or ph.
    The only time soda box may play a role maybe peri-intubation or with harmodynamic instability.

  3. DKA management is a dynamic process so frequently assess your pt and results and change your management ( type and rate of fluids, rate of iv insulin..etc) accordingly. IV fluids is coroner stone in DKA management. Don?t start iv insulin if serum K+ is less than 3.3. Check serum amylase and lipase to exclude pancreatitis.

Leave a Reply

Your email address will not be published.